Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
. 2016 Sep;51(3):259-61.
doi: 10.1016/j.jemermed.2016.05.047. Epub 2016 Jul 16.

A Case Series of Clenbuterol Toxicity Caused by Adulterated Heroin

Affiliations

A Case Series of Clenbuterol Toxicity Caused by Adulterated Heroin

Michelle A Hieger et al. J Emerg Med. .

Abstract

Background: Adulteration of drugs of abuse may be done to increase profits. Some adulterants are relatively innocuous and others result in significant toxicity. Clenbuterol is a β2-adrenergic agonist with veterinary uses that has not been approved by the U.S. Food and Drug Administration for human use. It is an infrequently reported heroin adulterant. We describe a cluster of hospitalized patients with laboratory-confirmed clenbuterol exposure resulting in serious clinical effects.

Case series: Ten patients presented with unexpected symptoms shortly after heroin use. Seven evaluated by our medical toxicology service are summarized. Presenting symptoms included chest pain, dyspnea, palpitations, and nausea/vomiting. All patients were male, with a median age of 40 years (interquartile range [IQR] 38-46 years). Initial vital signs included a heart rate of 120 beats/min (IQR 91-137 beats/min), a respiratory rate of 20 breaths/min (IQR 18-22 breaths/min), a temperature of 36.8°C (IQR 36.7-37.0°C), a systolic blood pressure of 107 mm Hg (IQR 91-131 mm Hg), and a diastolic blood pressure of 49 mm Hg (IQR 40-70 mm Hg). Serum potassium nadir was 2.5 mEq/L (IQR 2.2-2.6 mEq/L), initial glucose was 179 mg/dL (IQR 125-231 mg/dL), initial lactate was 9.4 mmol/L (IQR 4.7-10.5 mmol/L), and peak creatine phosphokinase was 953 units/L (IQR 367-10,363 units/L). The median peak troponin level in six patients was 0.7 ng/mL (IQR 0.3-2.4 ng/mL). Three patients underwent cardiac catheterization and none had significant coronary artery disease. Clenbuterol was detected in all patients after comprehensive testing. All patients survived with supportive care. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Atypical presentations of illicit drug intoxication may raise concern for drug adulteration. In the case of heroin use, the presence of adrenergic symptoms or chest pain with hypokalemia, lactic acidosis, and hyperglycemia suggests adulteration with a β-agonist, such as clenbuterol, and patients presenting with these symptoms often require hospitalization.

Keywords: adulterated; clenbuterol; heroin; hypokalemia; illicit drug use; methylxanthine.

Similar articles

See all similar articles

Cited by 1 article

LinkOut - more resources

Feedback